, Volume 7, Issue 1, pp 23-34

The number of faces of balanced Cohen-Macaulay complexes and a generalized Macaulay theorem

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


A Cohen-Macaulay complex is said to be balanced of typea=(a 1,a 2, ...,a s ) if its vertices can be colored usings colors so that every maximal face gets exactlya i vertices of thei:th color. Forb=(b 1,b 2, ...,b s ), 0≦ba, letf b denote the number of faces havingb i vertices of thei:th color. Our main result gives a characterization of thef-vectorsf=(f b )0≦ba or equivalently theh-vectors, which can arise in this way from balanced Cohen-Macaulay complexes. As part of the proof we establish a generalization of Macaulay’s compression theorem to colored multicomplexes. Finally, a combinatorial shifting technique for multicomplexes is used to give a new simple proof of the original Macaulay theorem and another closely related result.

First and third authors partially supported by the National Science Foundation.